Montana, 2008Damaging Winds in Montana, August 7, 2008
August 7, 2008 · NWS TFX · 2 events in 1 county or zone
Severe thunderstorms developed in the late afternoon over Chouteau County. Wind gusts in excess of 60 mph were common.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed in the late afternoon over Chouteau County. Wind gusts in excess of 60 mph were common.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 7, 1:37 PM MST, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 7, 1:37 PM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
237 PM MDT THU AUG 7 2008
.DISCUSSION...
TONIGHT THROUGH SATURDAY...THE UPPER LEVEL HIGH PRESSURE RIDGE HAS
MOVED OVER EASTERN MONTANA. MOISTURE AND UPPER LEVEL DISTURBANCES
MOVING UP THE BACK OF THE RIDGE WILL KEEP THE AIRMASS UNSETTLED FOR
THE NEXT FEW DAYS. FLOW AT ALL LEVELS REMAINS LIGHT THROUGH
SATURDAY. CONVECTION IS INCREASING OVER THE SOUTHWEST AND SOUTHERN
IDAHO. SHEAR IS WEAK AND SUPPORT FOR HAIL IS POOR BUT CELLS WILL
MOVE SLOWLY AND LOCALLY HEAVY RAIN IS POSSIBLE. CONVECTION WILL
SPREAD NORTH AND CONTINUE PAST MIDNIGHT ACROSS THE NORTHEAST ZONES.
INSTABILITY WILL DEVELOP AGAIN FRIDAY AFTERNOON WHILE AN UPPER LEVEL
SHORTWAVE MOVES ACROSS THE ROCKIES. THIS WILL PRODUCE NUMEROUS
SHOWERS AND THUNDERSTORMS...BUT AGAIN SHEAR WILL BE LACKING AND THE
CHANCE OF LARGE HAIL IS LOW. GOOD UPPER LEVEL SUPPORT SHOULD KEEP
CONVECTION ACTIVE AS IT MOVES ACROSS THE ZONES DURING THE NIGHT.
SUPPORT FOR WIDESPREAD CONVECTION IS WEAKER SATURDAY AFTERNOON BUT
INSTABILITY WILL AGAIN DEVELOP DURING THE AFTERNOON FOR ISOLATED TO
SCATTERED THUNDERSTORMS. THE AIRMASS REMAINS WARM THROUGH SATURDAY
WITH TEMPS REMAINING ABOVE NORMALS. ZELZER
SATURDAY NIGHT THROUGH TUESDAY...STRONG UPPER LEVEL HIGH PRESSURE
RIDGE WILL BE PUSHED OFF TO THE EAST AS A LOW PRESSURE TROUGH MOVES
INTO THE PACIFIC NORTHWEST. THE SHIFT WILL CREATE A TAP INTO THE
PLUME OF SOUTHWEST MONSOONAL MOISTURE WHICH... WHEN COMBINED WITH
SMALL WEATHER SYSTEMS EMBEDDED IN THE FLOW AHEAD OF THE TROUGH...
WILL RESULT IN MORE SHOWERS AND THUNDERSTORMS SUNDAY AND EARLY
MONDAY. MODELS STILL HAVING DIFFICULTY PINNING DOWN WHERE AND HOW
MUCH PRECIPITATION CAN BE EXPECTED WITH RUN-TO-RUN AS WELL AS
MODEL-TO-MODEL CONSISTENCY ISSUES. HOWEVER...DO EXPECT TO SEE SOME
PRECIPITATION OVER CWA. TROUGH PUSHES THROUGH CWA MONDAY WITH CENTER
OF LOW TRACKING ACROSS SOUTHERN/CENTRAL ALBERTA AND SASKATCHEWAN.
MONDAY WILL LIKELY SEE THE COOLEST TEMPERATURES ASSOCIATED WITH THE
TROUGH PASSAGE WITH HIGHS AND LOWS COMING IN NEAR NORMAL. TROUGH
EXITS EAST AND WEAK HIGH PRESSURE RIDGE BEGINS REBUILDING TUESDAY
AND EARLY WEDNESDAY FOR MOSTLY DRY CONDITIONS AND SLIGHTLY WARMER
TEMPERATURES BEFORE APPROACH OF NEXT PACIFIC TROUGH.
WEDNESDAY AND THURSDAY...LATEST MODELS DEPICT A WESTERLY FLOW
WITH AN UPPER LEVEL LOW PRESSURE QUICKLY MOVING IN FROM THE
PACIFIC NORTHWEST. A CHANCE FOR SHOWERS AND THUNDERSTORMS ALONG
THE DIVIDE AND THE CENTRAL PLAINS AS THE DISTURBANCE MOVE TO THE
EAST. TEMPERATURES ARE EXPECTED TO REMAIN NEAR NORMAL THROUGH THE
PERIOD. SAUCIER
&&
.AVIATION...
UPDATED 1730Z.
UPPER LEVEL RIDGE IS BUILDING OVER THE REGION WITH INCREASING
MOISTURE IN SOUTH TO SOUTHWEST FLOW ALOFT. AIRMASS WILL DESTABILIZE
THIS AFTERNOON AND THIS COMBINED WITH THE INCREASING MONSOONAL
MOISTURE WILL LEAD TO SCATTERED THUNDERSTORM DEVELOPMENT WITH RISK
OF THUNDERSTORM ACTIVITY THROUGH THIS EVENING...THEN DIMINISHING
AROUND MIDNIGHT. WIND GUSTS IN EXCESS OF 40KTS WILL BE POSSIBLE IN
AND NEAR ANY THUNDERSTORM ACTIVITY. RELATIVELY SLOW STORM MOTIONS
AND MODERATE MOISTURE AVAILABILITY WILL ALLOW FOR SOME MODERATE TO
HEAVY RAINFALL WITH SOME STORMS...AND LOCAL IFR CIGS/VIS WILL BE
POSSIBLE UNDER STRONGER CELLS WITH VFR CONDITIONS PREVAILING OUTSIDE
OF ANY THUNDERSTORM ACTIVITY. HOENISCH
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 61 92 61 93 / 30 40 40 30
CTB 55 88 56 88 / 30 40 40 40
HLN 64 91 64 93 / 30 50 50 30
BZN 59 92 57 94 / 40 40 50 30
WEY 53 76 49 77 / 40 40 50 40
DLN 58 83 55 84 / 40 50 50 40
HVR 61 95 62 95 / 20 30 30 20
LWT 59 89 58 88 / 20 30 50 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
&&
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 7, 4:54 AM MST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
554 AM MDT THU AUG 7 2008
MTZ008>015-044>055-081200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
554 AM MDT THU AUG 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH
SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Thunderstorm Wind, Chouteau
- When
- August 7, 3:55 PM MST
- Where
- Chouteau County, 2 mi E of Highwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.580, -110.757
A severe thunderstorm produced a wind gust to 60 mph at Highwood 2E.
Thunderstorm Wind, Chouteau
- When
- August 7, 5:25 PM MST
- Where
- Chouteau County, Ft Benton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.820, -110.670
A severe thunderstorm produced a wind gust to 65 mph at Fort Benton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Hampshire, August 7, 20081 death · 2 injured · $700,000 · 1 event
- Flash Flooding in New Hampshire, August 7, 2008$2.3 million · 3 events
- Hail and Damaging Winds in Georgia, August 7, 2008$430,000 · 1.75 in hail · 19 events
- Flash Flood and Flooding in Massachusetts, August 7, 2008$199,000 · 2 in hail · 29 events
- Flash Flooding and Damaging Wind in Nevada, August 7 to 8, 20082 injured · $261,000 · 52 kt wind · 5 events
- Flash Flood in New Hampshire, August 7, 2008$500,000 · 1 event
- Hail and Damaging Winds in Mississippi, August 7, 2008$112,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, August 7, 2008$190,000 · 1 in hail · 17 events
- Hail and Damaging Winds in South Carolina, August 7, 2008$139,000 · 1 in hail · 21 events
- Flash Flood and Hail in New York, August 7, 2008$250,000 · 1.75 in hail · 7 events
- Flash Flooding and Damaging Winds in Arizona, August 7, 2008$250,000 · 61 kt wind · 6 events
- Flash Flooding in Vermont, August 7, 2008$235,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127843, 127845.